Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 258, NWS Hastings, NE

August 25, 2004Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 25, 2004, 8:30 AM CDT for Jewell County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2004, 8:30 AM CDT (13:30 UTC)
Expired
Aug 25, 2004, 9:15 AM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 3:00 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 AM CDT WED AUG 25 2004

.DISCUSSION...CONVECTION ONCE AGAIN MAKING ITS WAY THROUGH FORECAST
AREA EARLY THIS MORNING. ADDITIONAL CONVECTION DEVELOPING TO THE
WEST OF FORECAST AREA. WILL HAVE TO HAVE SOME POPS AT LEAST THROUGH
PART OF THE MORNING TO COVER THIS.

EXPECT THERE TO BE CLEARING EARLY TODAY AND WITH A GOOD AMOUNT OF
SUN TEMPERATURES WILL WARM WELL TODAY. SURFACE TROUGH CONTINUES TO
SIT OVER THE AREA TODAY AND TONIGHT BEFORE FINALLY MOVING EAST ON
THURSDAY. WITH SOME LINGERING MOISTURE YET THIS AFTERNOON AND
EVENING ISOLATED THUNDERSTORMS COULD DEVELOP ALONG THIS TROUGH IN
THE EASTERN PART OF THE FORECAST AREA.

A WEAK SHORT WAVE MOVES THROUGH THE PLAINS ON THURSDAY. EVEN THOUGH
THE SURFACE FRONT IS IN THE VICINITY WILL LEAVE THE FORECAST DRY.
EVEN THE USUALLY WET GFS IS FAIRLY DRY AND FEEL THAT THE LOWER
LAYERS WILL BE DRY ENOUGH THAT THERE WILL NOT BE PRECIPITATION.

AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST...PROGRESSING ACROSS
THE ROCKIES AND MOVING INTO THE PLAINS. AHEAD OF THE TROUGH A COUPLE
OF SHORT WAVES MOVE INTO THE PLAINS FRIDAY AND SATURDAY. A SURFACE
LOW PRESSURE SYSTEM DEVELOPS IN THE SOUTHERN PLAINS WITH HIGH
PRESSURE IN THE NORTHERN PLAINS. A FAIRLY STRONG EAST/NORTHEAST
SURFACE GRADIENT SETS UP STARTING THURSDAY NIGHT. WITH THE
UPSLOPE...ENOUGH MOISTURE AND UPPER LEVEL SUPPORT EXPECT THAT THERE
WILL BE SHOWERS AND THUNDERSTORMS MUCH OF THE DAY. TEMPERATURES WILL
ALSO BE COOLER DUE TO THE CLOUDS AND NORTHEAST WINDS.

THE HIGH PRESSURE TO THE NORTH WILL SINK SOUTHWARD SATURDAY AND
SUNDAY. THIS WILL KEEP TEMPERATURES DOWN MOSTLY FOR SATURDAY...BUT
TO A LESSER EXTENT ON SUNDAY.

EARLY NEXT WEEK A BROAD RIDGE BUILDS BACK UP IN THE WESTERN U.S.
THIS WILL BRING A WARMING TREND AFTER THE COOL WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB
Hazardous weather outlook, Aug 25, 5:10 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
510 AM CDT WED AUG 25 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-261200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
510 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS TODAY. EARLY THIS MORNING THE MAIN
THREAT WILL BE ISOLATED LARGE HAIL. SCATTERED THUNDERSTORMS WILL
SPREAD INTO THE AREA FROM THE WEST. BY MID MORNING THUNDERSTORMS
WILL DIMINISH.

ISOLATED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON TO
THE EAST OF A LINE FROM ORD TO HEBRON. THE MAIN THREATS WITH THESE
STORMS WILL BE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR
SEVERE WEATHER WOULD OCCUR NEAR OR SOUTH OF THE NEBRASKA KANSAS
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:20 AM CDTSevere Thunderstorm WarningGIDDawson55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.